What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 16, 2:27 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 16, 2:27 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
327 PM EST Mon Dec 16 2019
.Short Term...(This evening through Tuesday)
Issued at 325 PM EST Mon Dec 16 2019
...HEAVY RAINFALL EXPECTED ACROSS KENTUCKY THROUGH LATE EVENING...
...WINTRY MIX EXPECTED ACROSS SOUTHERN INDIANA THROUGH MID MORNING
TUESDAY...
A lot of hazards to discuss in the near term as a broad baroclinic
zone stretches from the Red River Valley up through Ohio River
Valley and into the mid Atlantic. Deep moisture continues to move
over the region on SW flow aloft, meanwhile a surface front is noted
across the region with a near 30 degree temp spread from southern IN
to the Lake Cumberland region! This is translating to a widespread
and heavy rain threat across the current Flood Watch area where
amounts are already totaling up around 2" in spots, with another
inch to up to 2" still possible through late evening. Expecting
we'll see some better rates over the next few hours as an impulse
ejects out of the base of the central CONUS trough and resulting low
level jet ticks up adding increased forcing/moisture transport. As a
result, will keep Flood Watch in place and continue to handle any
trouble areas with Advisories and Warnings as needed. Did extend the
Flood Watch another 3 hours just to get all of the deeper moisture
and heavier rain out of here later on.
Another secondary threat down across the Lake Cumberland region will
be the brief "warm sector" potential and an isolated severe t-storm
threat. Current Clinton county mesonet has them around 60 degrees
with noted surface based instability on SPC mesoanalysis just to the
south of this area. Overall, think we'll stay just north of the
potential to realize anything surface based but can't rule out a
strong wind gust with any of the more notable linear convective
clusters coming out of TN this afternoon through the evening. Will
continue to monitor that threat as well. Overall, there is at least
a notable chance of thunder embedded in the widespread area of rain
across the southern half of the CWA.
...WINTRY MIX EXPECTED ACROSS SOUTHERN INDIANA THROUGH MID MORNING
TUESDAY...
We are also keeping an eye on the wintry mix threat across our far
northern CWA, and honestly see potential for some problems a lot
sooner than expected. The steady NE surface wind combined with full
sky cover and the saturated airmass has kept temps across our
northern tier at freezing this afternoon, and given the continued
setup see no real chance for it to rise much. So, some freezing rain
potential is currently a threat and should persist for the remainder
of the afternoon and overnight in that area. Not confident in how
many problems we will see with temps saying right in that range
through this evening combined with some decent rates at times.
However, do think some elevated surface may start to pick up a glaze
and can't rule out some slick spots this evening in sheltered areas.
So, decided to go ahead and lift a Winter Weather Advisory in for
Orange, Washington, Scott, Jefferson, and Trimble counties effective
immediately. Still think the main impact potential should come in
the 09-15z time frame tomorrow morning when temps start to fall a
bit.
In addition to the freezing rain/drizzle potential, may also see a
change to snow tomorrow morning as the temp profile cools and
potential for ice is reintroduced at the top of the saturated layer.
Hi-res models seem to be handling the probability of ice present
pretty well based on what we are seeing in soundings so think that a
coating of snow will also be possible in the advisory area tomorrow
morning in addition to the light ice potential. Overall, confidence
is only medium that we will see impacts given the marginal surface
and road temps however the morning commute makes us lean more toward
an impact-based headline given the circumstances.
Things will dry out tomorrow as drier air moves in behind the the
front that finally pushes through. Temps will likely struggle and
stay in the 30s given steady cold advection and lingering clouds for
a good portion of the day.
&&
.Long Term...(Tuesday night through Monday)
Issued at 245 PM EST Mon Dec 16 2019
Dry conditions are forecast to prevail in the long term, as sfc high
pressure and amplified ridge aloft continue to build overhead the
region. As we move into the weekend, most models hint that an upper
level shortwave is set to graze the Ohio Valley. However, moisture
looks limited across our region, with the more conducive setup for
showers/storms confined to Deep South, so will continue to carry dry
PoPs at this time. Otherwise, expect high pressure to once again
build in across the region at the start of the new week.
In regards to temps, expect Wednesday to start off a bit crisp as
afternoon highs hover in the low to mid 30s. By the end of the week,
southerly/southwesterly flow will help moderate temps back into the
40s by Thursday/Friday and 50s by Saturday/Sunday. As for morning
lows, Thursday is forecast to be the coldest, with lows expected to
fall in the upper teens to low 20s. However, much like the afternoon
highs, these temps are also expected to moderate throughout the
remainder of the week/weekend back into the mid to upper 30s.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1252 PM EST Mon Dec 16 2019
Solid IFR ceilings and visibilities will prevail for much of this
forecast cycle as a broad frontal zone sits over the region. Expect
widespread light to occasionally moderate rain, along with a chance
for t-storms mainly at BWG later this afternoon evening. Ceilings
could even flirt with minimums at times especially at LEX later this
PM.
Some improvement is expect from NW to SE late in the TAF period by
late Tuesday morning, although will have to deal with a potential
brief window for some mixed precipitation (-DZ/-FZDZ/-SN) as well.
Best chance for this would be at HNB around sunrise, but SDF will be
close for a very short window around that time as well.
Expect steady NE winds today and this evening, then winds shift to
NW late this evening after a surface front moves through. A few
gusts up around 20-25 mph will be possible.
&&
.Hydrology...
Issued at 300 AM EST Mon Dec 16 2019
Moderate to heavy rainfall is expected to occur over mainly central
and eastern Kentucky today and into tonight. Near term hydro
impacts will be for flooding in poor drainage and low-lying areas.
As mentioned in the short term forecast discussion, a solid 1-3
inches of rainfall is expected with this second wave of weather
moving through. Some embedded thunderstorms will be possible across
southern and southeast KY and that could result in some isolated 4
inch plus amounts.
Hydrological impacts will then shift from short fused flooding into
possible river flooding for the mid-late week. Based on the
ensemble river modeling data, rises are expected in the Green River,
Salt River, and Kentucky river basins. River forecast points such
as Woodbury, Boston, and Peaks Mill could go into flood later this
week.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 AM EST Tuesday for INZ076>079.
KY...Winter Weather Advisory until 10 AM EST Tuesday for KYZ032.
Flood Watch through late tonight for KYZ041-046>049-054>057-
062>067-070>078-081-082.
&&
Short Term...BJS
Long Term...MJ/SSC
Aviation...BJS
Hydrology...MJHazardous weather outlook, Dec 16, 10:53 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Louisville KY
1153 AM EST Mon Dec 16 2019
KYZ041-046>049-054>057-062>067-070>078-081-082-171700-
Fayette-Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-
Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Lexington, Springfield, Harrodsburg,
Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1153 AM EST Mon Dec 16 2019 /1053 AM CST Mon Dec 16 2019/
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This hazardous weather outlook is for portions of Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Widespread rain showers with a few embedded thunderstorms are
expected across the outlook area today and into tonight. Rainfall
totals of 2 to 3 inches with locally higher amounts will be possible.
Flooding will be possible in low-lying and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report flooding to the National Weather Service in
Louisville.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>040-042-043-045-053-061-171700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Bourbon-Nicholas-Nelson-Larue-Butler-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Paris, Carlisle, Bardstown,
Hodgenville, and Morgantown
1153 AM EST Mon Dec 16 2019 /1053 AM CST Mon Dec 16 2019/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Rain showers will be seen across the outlook area with rainfall
amounts of a half inch to one and a half inches being possible. This
may result in some very localized flooding of poor drainage and low-
lying areas. As colder air pushes back into the region tonight, rain
may change to a period of snow before ending. Little to no
accumulation is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report flooding to the National Weather Service in
Louisville.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BJS
In the hours before
Special weather statement, Dec 16, 2:08 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
208 PM CST Mon Dec 16 2019
KYZ072>075-162030-
Monroe-Simpson-Allen-Barren-
208 PM CST Mon Dec 16 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE...
SOUTHEASTERN SIMPSON...ALLEN AND SOUTHWESTERN BARREN COUNTIES...
At 206 PM CST, a strong thunderstorm was located 8 miles northwest
of Westmoreland, moving east-northeast at 65 mph. This storm is
likely to produce extremely heavy rainfall over a short time and
cloud to ground lightning.
Locations impacted include...
Scottsville, Gamaliel, Fountain Run, Oak Forest, Maynard, Clare,
Austin, Lamb, Alonzo and Flippin.
If outdoors, consider seeking shelter inside a building. Use
caution, and take it slow if driving.
Brief torrential rainfall is occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3665 8651 3668 8652 3691 8596 3662 8579
TIME...MOT...LOC 2006Z 247DEG 57KT 3664 8637
EBW